Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 202, NWS Birmingham, AL

August 28, 2020Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 28, 2020, 4:32 PM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 4:32 PM CDT (21:32 UTC)
Expired
Aug 28, 2020, 5:15 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:42 PM CDTTSTM WND DMGSulligent, ALA FEW TREES WERE BLOWN DOWN IN THE SULLIGENT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 3:46 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS54 KBMX 282132
SVRBMX
ALC057-075-093-282215-
/O.NEW.KBMX.SV.W.0202.200828T2132Z-200828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
432 PM CDT Fri Aug 28 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Marion County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Northern Lamar County in west central Alabama...

* Until 515 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located near Sulligent,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Winfield, Sulligent, Guin, Brilliant, Glen Allen,
  Detroit, Beaverton, Gu-
  Win, Lamar County Airport, Crews, Bluff, Twin, Tucker, Henson
  Springs, Bazemore, Wayside, Pearces Mill, Hubbertville and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3415 8783 3403 8765 3382 8767
      3380 8824
TIME...MOT...LOC 2131Z 258DEG 40KT 3394 8821 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
1 follow-up statement
361 
WWUS54 KBMX 282148
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
448 PM CDT Fri Aug 28 2020

ALC057-075-093-282215-
/O.CON.KBMX.SV.W.0202.000000T0000Z-200828T2215Z/
Marion AL-Fayette AL-Lamar AL-
448 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN MARION...NORTHWESTERN FAYETTE AND NORTHERN LAMAR
COUNTIES...

At 448 PM CDT, a severe thunderstorm was located near Guin, or 9
miles west of Winfield, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hamilton, Winfield, Sulligent, Guin, Brilliant, Glen Allen, Detroit,
Beaverton, Gu-
Win, Lamar County Airport, Crews, Bluff, Twin, Tucker, Henson
Springs, Bazemore, Wayside, Pearces Mill, Hubbertville and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3415 8783 3403 8765 3382 8767
      3380 8824
TIME...MOT...LOC 2148Z 262DEG 42KT 3396 8797 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:34 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 28, 12:34 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1234 PM CDT Fri Aug 28 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1012 AM CDT Fri Aug 28 2020/

High res models are coming into better agreement in keeping the
zone of showers and thunderstorms roughly along I59 through the
afternoon. With PW values at a max for this time of year and
rainfall totals between 2 to 2.5 inches an hour...have decided to
issue a Flash Flood Watch to account for this prolonged period of
heavy rainfall. Localized flooding is possible where these
thunderstorms continue to move through the same areas of central
Alabama. Wind speeds have been adjusted slightly higher to the
forecast for the afternoon due to a mid level jet moving through
the northern most counties. Wind gusts up to 20 or 25 are possible
for a couple of hours across mainly areas north of I59.

The northwest fourth of the area could see severe weather this
afternoon. Several bands of thunderstorms could move through the
northwest through the afternoon with the best timing between noon
and 10 pm. With instability between 2300 and 2600 J/kg...and
decent shear...tornado formation is possible.

By the late evening...the band of convection across the central
part of the state is expected to weaken in intensity and coverage
...moving east shortly after midnight. Areas south of I59 should
remain mostly dry through the early morning with only a stray
shower possible. North of I59...showers and thunderstorms are
expected to continue through the remainder of the
night...weakening by the morning. Winds could remain gusty in
these storms with a 25-35 kts remaining through the
midlevels...though not expecting additional severe weather
overnight past 10 pm.

Saturday...Several more waves of showers and thunderstorms will
move across the state through the day...with the greatest coverage
in the far north and east. Mid and upper level dry air will advect
into the state through the morning and early afternoon keeping
rainfall totals much lower than today. Instabilities will remain
high around 3000 J/kg...though winds will be weak and PW values
much lower around 1.7. Will keep an eye on severe weather
potential...though not expecting severe on Saturday at this time.

24

.LONG TERM...
/Updated at 0404 AM CDT Fri Aug 28 2020/

Sunday through Thursday.

On Sunday, Laura will be long gone, but an area of 500 mb
vorticity will be left behind across southern Alabama. On the
back side of this disturbance, subsidence could lead to a deficit
in the moisture content across much of our forecast area. The main
jet stream will remain to our north across Tennessee, where
enhanced moisture is expected. A dead zone between these features
is evident in the 850 mb wind fields, and the signal for
widespread coverage of showers and storms has weakened in recent
model runs. Therefore, POPs have been reduced from 60-80 percent
down to 50-60 percent, which could also be too high.

The moisture deficit zone may fill in with 2+ inch PWAT values on
Monday as west-southwest flow strengthens across the region. This
suggests rainfall coverage will increase area-wide for Monday.
Height rises are expected to begin on Tuesday in response to a
trough digging toward the Texas Panhandle. Moisture still appears
sufficient for scattered to perhaps numerous showers and storms,
but the highest chances have been trimmed back to our northwestern
counties where less influence from the ridge is expected.

Due to persistent deep-layer anticyclonic flow around the ridge,
significant subsidence is forecast to develop across the western
Gulf of Mexico through Alabama on Wednesday and Thursday. This
should greatly reduce rain chances.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

An axis of showers and thunderstorms will continue across central
Alabama through the afternoon and the evening. MVFR conditions are
possible at each TAF site that a thunderstorm moves over...but
only included a TEMPO at each site that is in the path of this
axis of storms. By the time this line slowly moves east
tonight...the storms are expected to weaken in coverage and
intensity. Saturday morning...enough low level moisture could
cause IFR ceilings at all but KMGM and KTOI. Saturday...showers
and thunderstorms are expected at sites from KEET and north as
several waves will move through the northern half of the state.

NOTE: KTOI has had a data outage and will not be reporting until
further notice...therefore included AMD NOT SKED.

24

&&

.FIRE WEATHER...

A tropical air mass will remain over Central Alabama today with
several bands of showers and storms expected. Rainfall coverage may
decrease a little bit over the weekend, but the humid airmass
will remain in place. South to southwest winds are expected over
the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  89  72  89  72 /  70  50  40  50  30
Anniston    73  89  72  90  72 /  60  50  40  50  30
Birmingham  73  89  73  89  74 /  60  50  40  50  30
Tuscaloosa  74  90  74  89  74 /  50  50  30  50  20
Calera      73  87  72  89  72 /  50  50  30  50  20
Auburn      73  87  72  89  72 /  40  60  30  50  20
Montgomery  75  89  74  91  74 /  40  60  20  50  20
Troy        74  88  73  89  73 /  30  70  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...
Cleburne...Coosa...Etowah...Greene...Hale...Jefferson...
Marengo...Perry...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa.

&&
Hazardous weather outlook, Aug 28, 4:56 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
456 AM CDT Fri Aug 28 2020

ALZ011>015-017>050-291300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
456 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The remnants of Laura may bring a threat for damaging winds and a
brief tornado between Noon and 10 PM. Areas with greatest potential
will be along and northwest of an Aliceville to Warrior line, with a
marginal risk along and north of a Livingston to Anniston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on through tonight. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Aug 28, 12:39 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1239 PM CDT Fri Aug 28 2020

ALZ039-281830-
Marengo AL-
1239 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 130
PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtlewood, or 10 miles west of Linden, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linden, Jefferson, Thomaston, Myrtlewood, Dayton, Freddie Jones
Field, Pin Hook, Chickasaw State Park, Calvary, Half Acre, Old Spring
Hill and Oakchia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3228 8801 3230 8801 3230 8799 3231 8798
      3230 8797 3230 8794 3228 8794 3229 8793
      3231 8793 3237 8802 3249 8774 3240 8765
      3224 8760 3218 8800 3221 8801 3226 8801
      3228 8802
TIME...MOT...LOC 1739Z 247DEG 23KT 3229 8797

40/Sizemore
Special weather statement, Aug 28, 1:15 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Fri Aug 28 2020

ALZ027-028-281900-
Clay AL-Talladega AL-
115 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND CENTRAL
CLAY COUNTIES UNTIL 200 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winterboro, or 9 miles south of Talladega, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Talladega, Lineville, Ashland, Waldo, Winterboro, Camp Mac, Chandler
Springs, Ironaton, Lake Chinnabee and Gunthertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3319 8617 3337 8621 3350 8590 3348 8588
      3347 8589 3347 8587 3339 8579 3321 8579
TIME...MOT...LOC 1814Z 254DEG 27KT 3330 8615

40/Sizemore
Special weather statement, Aug 28, 2:28 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Fri Aug 28 2020

ALZ011-012-282015-
Marion AL-Lamar AL-
228 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 315 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 11 miles east of Amory, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs, Byrd,
Marion County Public Lake, Rankin Fite Airport and Pikeville.

LAT...LON 3411 8820 3416 8819 3423 8797 3411 8788
      3395 8793 3395 8822
TIME...MOT...LOC 1928Z 254DEG 28KT 3401 8828

40/Sizemore
Special weather statement, Aug 28, 3:26 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Fri Aug 28 2020

ALZ011-014-282115-
Winston AL-Marion AL-
326 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Buttahatchee, or 7 miles south of Haleyville, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haleyville, Double Springs, Houston Recreational Area, Winston Free
State Barn, Ashridge, Natural Bridge, Weiss, Clear Creek and Delmar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3409 8770 3420 8770 3428 8745 3418 8734
      3407 8737
TIME...MOT...LOC 2025Z 263DEG 21KT 3414 8765

40/Sizemore
Special weather statement, Aug 28, 4:09 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
409 PM CDT Fri Aug 28 2020

ALZ043-282145-
Elmore AL-
409 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE COUNTY UNTIL
445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emerald Mountain, or 9 miles southeast of Wetumpka, moving northeast
at 30 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Tallassee, Emerald Mountain, Blue Ridge, Ware, Yates Reservoir and
Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3242 8613 3243 8613 3244 8618 3248 8619
      3266 8590 3265 8589 3249 8589 3248 8585
      3247 8587 3245 8588 3245 8593 3244 8596
      3245 8597 3244 8599 3245 8599 3243 8600
      3241 8605
TIME...MOT...LOC 2109Z 245DEG 24KT 3244 8610

89^GSatterwhite
Special weather statement, Aug 28, 4:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
415 PM CDT Fri Aug 28 2020

ALZ011-012-014-282200-
Winston AL-Marion AL-Lamar AL-
415 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARION...WINSTON AND NORTHERN
LAMAR COUNTIES UNTIL 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hackleburg to Brinn to near Crews. Movement
was east at 40 mph. There are also strong thunderstorms in Winston
County near Natural Bridge and Double Springs.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Sulligent, Lynn, Guin, Hackleburg,
Double Springs, Brilliant, Addison, Glen Allen, Detroit, Beaverton,
Gu-
Win, Houston Recreational Area, Nesmith, Ashbank, Brushy Lake,
Ashridge and Brinn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3415 8820 3432 8799 3430 8711 3417 8711
      3400 8749 3400 8764 3393 8764 3392 8795
      3387 8795 3386 8823
TIME...MOT...LOC 2115Z 265DEG 35KT 3429 8783 3418 8779 3396 8808

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:24 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Sumter5 hr
Aug 28, 8:13 AM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Tuscaloosa3 hr
Aug 28, 10:21 AM CDTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more49 min
Aug 28, 11:10 AM CDTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more7 hr
Aug 28, 12:37 PM CDTSpecial Weather StatementBMXTalladega53 min
Aug 28, 12:39 PM CDTSpecial Weather StatementBMXMarengo51 min
Aug 28, 1:15 PM CDTSpecial Weather StatementBMXClay, Talladega45 min
Aug 28, 2:28 PM CDTSpecial Weather StatementBMXMarion47 min
Aug 28, 3:26 PM CDTSpecial Weather StatementBMXWinston49 min
Aug 28, 3:36 PM CDTSevere Thunderstorm WarningBMXMarion39 min
Aug 28, 4:09 PM CDTSpecial Weather StatementBMXElmore36 min
Aug 28, 4:15 PM CDTSpecial Weather StatementBMXMarion, Winston45 min
Aug 28, 4:36 PM CDTTornado WarningBMXWinston39 min
Aug 28, 5:10 PM CDTAreal Flood AdvisoryBMXLamar, Marion, Winston2 hr
Aug 28, 5:14 PM CDTSpecial Weather StatementBMXLee46 min
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningBMXWinston15 min
Aug 28, 5:16 PM CDTSpecial Weather StatementBMXFayette, Lamar, Winston44 min
Aug 28, 5:21 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston54 min
Aug 28, 5:27 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Walker43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.